Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 7, NWS JSJ

May 23, 2021

NWS JSJ issued this special marine warning at May 23, 2021, 12:18 PM CDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 12:18 PM CDT (17:18 UTC)
Expired
May 23, 2021, 1:15 PM CDT
In force
57 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The San Juan radar (TJUA), 156 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

829 
WHCA52 TJSJ 231718
SMWSJU
AMZ725-732-231815-
/O.NEW.TJSJ.MA.W.0007.210523T1718Z-210523T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
118 PM AST Sun May 23 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Caribbean Waters of Puerto Rico from 10 NM to 17N...
  Coastal Waters of Southern USVI, Vieques, and Eastern Puerto Rico
  out 10 NM...

* Until 215 PM AST

* At 116 PM AST, a severe thunderstorm capable of producing 
  waterspouts was located about 10 nautical miles to the northeast 
  of Saint Croix, moving northeast at 15 knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and small hail. 

  SOURCE...Radar. 

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. 

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily 
overturn boats and create locally hazardous seas. Seek safe harbor 
immediately.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 1787 6471 1807 6483 1834 6448 1805 6430
TIME...MOT...LOC 1716Z 222DEG 15KT 1810 6461 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...40KTS

$$

ICP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 23, 10:43 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 23, 10:43 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1143 AM AST Sun May 23 2021

.UPDATE...A very active day began early. A line of heavy rain and
thunderstorms developed across the eastern end of Puerto Rico
leaving a 2-day cumulative total of over 17 inches just offshore
from Humacao and over 10 inches just along the coast in the
vicinity. This raised rivers in eastern Puerto Rico near El Yunque
and caused some flash flooding. The line has since moved into the
U.S. Virgin Islands where heavy rain is affecting Saint Thomas
and Saint John and strong thunderstorms with 50 kft tops and
mesocyclone signatures were about 17 miles to the southeast as of
1516Z. The showers are moving toward Saint Croix, but are more
scattered. The sounding from San Juan at 23/12Z was nearly
saturated with a precipitable water value of 2.00 inches, but the
lifted index was only minus 2 and extensive cloudy cover with
only a few breaks are over Puerto Rico. Nevertheless we are still
expecting some convection to reappear over Puerto Rico this
afternoon as heating kicks in. Showers and thunderstorms draped
northeast southwest in the boundary over the area will continue
over the Caribbean and Atlantic waters.

&&

.AVIATION...Sct-bkn +SHRA/TSRA are stretched across the FA FM NE
TUPJ to S of 17 N south of ern PR in a band about 60 sm wide.
This band will drift slowly SE during the period with highly vrb
sfc winds and strong gusts to 35 kt or more. Most tops abv FL300
some reach FL500. Adnl convection is expected to dvlp ovr nwrn
and interior PR aft 23/16Z, with MVFR conds and mtn obscurations
thru arnd 24/03Z. Maximum winds SW 50-90 kt btwn FL260-530 highest
75-90 kt btwn FL400-490.

&&

.MARINE...A northerly swell is advancing into the forecast area
today and seas are running between 7 to 8 feet in the outer
Atlantic waters. Although seas are not expected to rise beyond
this, high surf and a high risk of rip currents are still
expected for vulnerable beaches with a northerly exposure. Seas
will begin to subside on Monday morning and should be entirely
below 6 feet by Tuesday afternoon.

&&

.PREV DISCUSSION... /issued 738 AM AST Sun May 23 2021/

SYNOPSIS...
Unstable weather conditions are forecast through mid-week as the
combination of above moisture content and a trough aloft
continues to enhance shower and thunderstorm activity. A more
seasonable weather pattern could be expected by the end of the
week. Hazardous marine conditions are expected to continue over
the offshore Atlantic Waters for the next couple of days. Breaking
waves of around 10 feet and a dangerous rip currents will
generate hazardous surf and coastal condtions today.

SHORT TERM...Today through Tuesday...

The mid-to upper-level trough will remain in place across the region
but will lift slightly northward through Monday, as an upper
level jet maxima pulls northwards across the region today.
However, another short wave trough will dig southwards across the
southwest Atlantic by Tuesday and again reinforce and amplify the
upper trough across the region once again. This overall pattern
will maintain an unstable and a overall divergent pattern aloft.
In addition, the presence of a frontal boundary and good low level
convergence produced by an induced surface will maintain a very
warm and moist environment. The combination of the upper trough,
cold 500 hpa temperatures between -7 and -9 degrees C, along with
the warm , moist southeasterly low level wind flow will all
promote unstable weather conditions across the region today and at
least into early Monday. This will be followed by a slow but
gradual improvement by Tuesday. Recent Model guidance suggest the
PWAT values to range between 1.75 to 2.0 inches through at least
Monday followed by a gradual decline to between 1.50 to 170 inches
on Tuesday. That said, expected another day of organized and
explosive convection in some areas, especially ovr Puerto Rico,
but periods of heavy rains cannot and an isolated thunderstorms or
two cannot be ruled in and around the U.S. Virgin Islands later
today and into Monday. The potential for urban and small stream
flooding as well as Flash flooding will be likely today for some
areas due to periods of moderate to heavy rainfall and
accompanying thunderstorm activity.

By Tuesday their will be sufficient moisture and instability aloft
for afternoon convection as previously mentioned but widespread
flooding is not expected at this time and only localized flooding
will be possible mainly in the west to northwest and interior
sections of Puerto Rico with lesser activity elsewhere.

LONG TERM...Wednesday through Sunday...

Overall, the long term forecast is still on track. Models
continue to suggest a slight improvement in weather conditions by
the end of the week. Light concentrations of African dust
particles accompanied by somewhat drier mid-level air will
continue to filter in the area by Wednesday. However, due to
favorable upper level environment and above normal precipitable
water values, shower activity is expected to develop over the
forecast area. 500 mb temperatures suggest the possibility of
isolated thunderstorm activity in and around the islands. The
best change for thunderstorm will be Wednesday. For the following
days, shower and isolated thunderstorm activity will focus mainly
over parts of interior and western Puerto Rico due to diurnally
induced afternoon convection and local effects.

Satellite imagery now positions the tropical wave near 55W south
of 13N, moving west at 20 kts. Models continues keeping this wave
well south of our forecast area during the weekend. Thus, no
direct impacts of this system is expected over the islands.

AVIATION...

Showers and isolated thunderstorms along a frontal boundary located
just north of PR will continue to produce strong thunderstorms and
dangerous lightning over the Atlantic waters and the local passages
though the early morning hours. BKN-OVC lyrs btw FL080-FL120...SCT-
BKN lyrs nr FL025...FL050 with WDLY SCT SHRA/Isold TSRA en route btw
islands and ovr the coastal waters. Prevailing VFR conds are fcst at
all terminals but brief MVFR psbl with SHRA til 23/12Z.Aftn
convection fm 23/17Z-23/23Z with VCSH/VCTS psbl at all terminals.
Mtn Top Obscr til 23/12Z due to low scud clds and SHRA.L/lvl WNDS fm
E-SE 15-20 kts BLo FL100...bcm S-Sw ABV and incr w/ht.

MARINE...

Choppy to hazardous marine conditions are expected across the
local waters due to the invading northerly swell. Seas up to 7
feet are forecast for the offshore Atlantic waters. Therefore,
small craft advisories are in effect for the aforementioned
marine zone. In addition, there is a High Surf Advisory in
effect. This is due to the likelihood of breaking waves around 10
feet near the northern coasts. The swell will peak this afternoon
and then slowly subside through Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  89  77 /  80  40  30  20
STT  88  77  88  76 / 100  90  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast.

     High Surf Advisory until 2 AM AST Monday for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...High Rip Current Risk through Monday afternoon for
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 2 AM AST Monday for St.Thomas...St.
     John...and Adjacent Islands.

AM...Small Craft Advisory until 8 AM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N-Coastal Waters
     of Northern Puerto Rico out 10 NM-Mona Passage Southward to
     17N.

     Small Craft Advisory from 6 PM this evening to 8 AM AST Monday
     for Coastal Waters of Northern USVI and Culebra out 10 NM.

     Small Craft Advisory from 6 PM this evening to 2 AM AST Monday
     for Coastal Waters of Northwestern Puerto Rico out 10 NM.

&&

SHORT TERM...WS
LONG TERM....TW
PUBLIC DESK...LIS
HYDROLOGIST...OM
SEVERE...TW
Hazardous weather outlook, May 23, 9:27 AM CDT, 2 hours 51 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
1022 AM AST domingo 23 de mayo de 2021

AMZ710>745-PRZ001>013-241315-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
1022 AM AST domingo 23 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte
sobre las aguas del Atlantico y sobre el este de Puerto Rico durante
el dia. En la tarde, actividad adicional debe desarrollarse sobre la
isla y aguas adyacentes. Las fuertes tronadas sobre tierra podrian
producir granizo pequeno y fuertes vientos con fuertes caidas de
aguaceros.

.Inundacion...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Adicionalmente, existe el potencial de
inundaciones repentinas a traves de sectores costeros del este de
Puerto Rico.

.Vientos... Vientos sostenidos en exceso de 20 MPH (17 nudos) se
esperan a traves de sectores de las aguas costeras y aguas locales,
al igual que para lo largo de las areas costeras durante en horas de
la tarde.

.Olas...Se espera oleaje de hasta 7 pies para las aguas del
Atlantico y los pasajes el dia de hoy, y de hasta 6 pies sober
sectores de las aguas del Caribe.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico y Culebra y un
riesgo moderado para algunas playas del este y sur de Puerto Rico,
al igual que todas las playas de Vieques y las playas del sur de
Culebra.

.Dias dos hasta el siete...lunes a sabado.

Riesgo alto de corrientes marinas continuara para el norte de Puerto
Rico y Culebra hasta por lo menos el lunes con un riesgo moderado
para la mayoria de las playas el martes. El potencial para tronadas
en la tarde al igual que inundaciones menores y de pequenos
riachuelos continuan cada tarde, mayormente sobre el interior
central y desde el oeste al noroeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-241315-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
1022 AM AST domingo 23 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe un potencial de tronadas con fuertes lluvias
sobre las aguas mar afuera del Atlantico y a traves de areas
cercanas a las Islas Virgenes Estadounidenses durante el dia.

.Inundaciones... Fuertes lluvias podrian generar inundaciones
urbanas y de pequenos riachuelos, al igual que acumulacion de agua
en la carreteras y en areas de pobre drenaje. No se pueden descartar
inundaciones repentinas.

.Vientos... Vientos sostenidos en exceso de 20 MPH (17 Nudos) se
esperan a traves de sectores de las aguas mar afuera y sobre los
pasajes locales, al igual a lo largo de la costa norte durante horas
de la tarde.

.Olas...Se espera oleaje de hasta 7 pies para las aguas del
Atlantico y de hasta 6 pies sobre las aguas del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las islas el dia de hoy y
esta noche.

.Dias dos hasta el siete...lunes a sabado

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. Aguaceros y tronadas aisladas pudieran resultar en
acumulacion de agua en carreteras y sectores de pobre drenaje para el
lunes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, May 23, 9:05 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1005 AM AST SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      HUMACAO                 18.15N 65.82W
05/23/2021                   HUMACAO            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED VARIOUS ROADS FLOODED AT URB.
            VERDE MAR. ROAD 1, NEAR A SCHOO, AND ROAD 28 WERE
            FLOODED.

0500 AM     DEBRIS FLOW      HUMACAO                 18.15N 65.82W
05/23/2021                   HUMACAO            PR   EMERGENCY MNGR

            A MUDSLIDE AFFECTED A HOUSE AT SECTOR LAS OCHENTA, ROAD
            923 KM 3.7.

0500 AM     FLASH FLOOD      HUMACAO                 18.15N 65.82W
05/23/2021                   HUMACAO            PR   EMERGENCY MNGR

            ROAD 3 WAS REPORTED FLOODED ALL THE WAY THROUGH THE PORT.

0500 AM     FLASH FLOOD      HUMACAO                 18.15N 65.82W
05/23/2021                   HUMACAO            PR   EMERGENCY MNGR

            A HOUSE WAS REPORTED AS FLOODED IN URB. BUENA VISTA, ROAD
            VIA 3.

&&

ERG
Local storm report, May 23, 10:26 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1126 AM AST SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      NAGUABO                 18.21N 65.74W
05/23/2021                   NAGUABO            PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED ROAD 31 KM BETWEEN KM 36-37,
            FLOODED DUR TO THE CANO LOS MUERTOS WAS OUT OF HIS BANKS.
            ADDITIONALLY, ROADS 192 BO. ALBERT CULBERT, PR-973 KM 1.7
            AT BO. MARIANAS, PR-970 BO. BUDOQUES, PR-927 KM 4 BO.
            RIOS, PR-970 BO. MAIZALES, PR-191 SECTOR BENITEZ, PR-3 IN
            BOTIJAS, AND PR-31 INTERSECTION WITH EXIT 22 OF THE
            EXPRESSO 3. ALL THOSE ROADS WERE REPORTED AS COMPLETE
            INSTRANSITABLES IN THE EARLY MORNING HOURS.

&&

LINGLES

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:21 PM CDTHigh Surf AdvisoryJSJ19 hr
May 22, 9:45 PM CDTSpecial Marine WarningJSJ30 min
May 22, 10:01 PM CDTSpecial Weather StatementJSJ59 min
May 22, 10:03 PM CDTSpecial Weather StatementJSJ57 min
May 23, 12:05 AM CDTAreal Flood AdvisoryJSJ4 hr
May 23, 3:35 AM CDTFlash Flood WarningJSJ5 hr
May 23, 10:55 AM CDTSpecial Marine WarningJSJ50 min
May 23, 11:00 AM CDTSpecial Marine WarningJSJ45 min
May 23, 11:52 AM CDTSpecial Marine WarningJSJ38 min
May 23, 1:10 PM CDTSpecial Marine WarningJSJ65 min
May 23, 2:46 PM CDTSpecial Marine WarningJSJ59 min
May 23, 3:30 PM CDTSpecial Marine WarningJSJ60 min
May 23, 9:31 AM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 11:33 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.